Article at a Glance:
- In recent years, misuse of prescription opioids has become entangled with heroin addiction, with misuse of prescription painkillers becoming a significant risk factor for heroin use.
- Many heroin addicts experience sudden weight loss as the first physical sign.
- People addicted to heroin may have sores on their lips or fingers, puffy eyes, and skin abscesses.
- Dry mouth, nosebleeds, constipation, and a persistent cough are signs of heroin use.
- There are behavioral changes, such as being jittery and slurred speech.
- Contact The Recovery Village to discuss heroin treatment options for yourself or a loved one.
Table of Contents
The Old Stereotype of the Heroin User
The heroin addict or “junkie” stereotype still exists, but many of today’s opioid addicts appear to have little in common with this cliched character. Envisioning a dirty, homeless person who lives on the street and engages in all manner of humiliating behavior to support a drug habit, people generally feel little aside from pity or contempt for the heroin addict who looks to be straight from central casting. Most people also think of someone with obvious physical and mental health problems when they think of the typical heroin addict. Today, however, even people who are addicted to heroin rather than other opioids may appear completely different than what you are imagining or seeing in movies.
How Today’s Opioid Addict Is Different
Today’s opioid addict may look like your best friend, your neighbor, or even your aging parent. A recent survey of long-term opioid use conducted by the Kaiser Family Foundation and the Washington Post found that 60 percent of long-term users were between the ages of 40 and 64. Approximately one-third were on disability, and one in five were retired.
The opioid addict of today is more likely to be found in a rural area than an urban one, and the problem is particularly acute there, because treatment options in rural areas are few and far between. Moreover, jails in remote counties and emergency departments at rural hospitals do not always have the resources they need for dealing with crimes committed by addicts or with opioid overdoses.
Physical Characteristics of a Heroin Addict
When someone abuses heroin, they will often lose weight. That sudden weight loss can be one of the first physical signs for friends and family members to watch out for. The weight loss often affects how their face looks, so people with a heroin addiction may look tired, gaunt or older than they are. The reason for weight loss is the fact that heroin can make you nauseous, leading to vomiting and appetite loss.
People abusing heroin may also have dark circles around their eyes and a pale complexion. Heroin use impacts blood pressure and heart rate, so people may also have a bit of a bluish tint to their skin.
When you take heroin and other opioids, it can cause itchiness and people may start itching and picking at their faces, causing sores and scabs.
Heroin also tends to make people’s coordination unbalanced and their limbs feel heavy, so it can seem at times like they’re dragging themselves as they’re walking or they’re slouching over strangely.
Of course, if someone is injecting heroin, they may also have marks where the needles were used, or they might wear long sleeves and pants even when the weather is hot to hide the needle marks.
People addicted to heroin can have abscesses or infections on their skin from injecting the drug, or sores on their nose or lips and burns on their fingers from smoking it. The skin around their eyes may appear puffy, as well.
Other Signs of a Heroin Addiction
The aforementioned signs are not the only indicators of heroin use. The drug has many physical effects on people depending on the volume and regularity of heroin use.
Some other signs of heroin use include:
- A persistent cough
- Dry mouth
- Pinpoint pupils
- Flu-like symptoms
- Runny nose
- Loss of menstrual cycle
Beyond the physical changes that heroin can cause, the drug impacts a person’s behavior too. In some cases, recognizing a change in personality and behavior may be easier for friends and family members to identify than the physical signs of heroin addiction.
Behavioral changes can include:
- Seeming disoriented or uncoordinated
- Being jittery or alert and then nodding off shortly after that
- Excessive sleep
- Declining performance in school or work
- Slurred speech
- Lack of motivation
- Avoiding eye contact
- Declining hygiene
- No concern for their appearance
- Being alone
- Withdrawing from loved ones
- Wearing sunglasses more than usual
Aside from physical appearances and behavior, the presence of heroin paraphernalia is an indicator of addiction. The following are some of the items that you may find when someone close to you is using heroin:
- Orange caps from syringes
- Burned spoons
- Aluminum foil or gum wrappers
- Shoelaces or missing shoelaces
- Empty pen cases
- Small plastic bags
- Bottled water and bottle caps
- Razor blades
- Empty drug capsules
- Cotton balls or q-tips
It’s important to realize that there are not always outward signs that indicate heroin addiction, but if there are any red flags, it’s important to speak with a medical professional.
If you or a loved one live with an addiction to heroin, contact The Recovery Village and speak to a representative about addiction treatment options. By using individualized treatment plans that cater to each patient’s needs, The Recovery Village addresses addiction along with any co-occurring disorders. Begin your path to a healthier future today.
- Altman, D. “Understanding Who Opioid Users Are Underscores Challenges.” KFF, December 19, 2016. Accessed September 20, 2021.
- Medical Disclaimer
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.